Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 131, NWS Indianapolis, IN

August 22, 2001Delaware County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 22, 2001, 6:26 AM EST for Delaware County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 22, 2001, 6:26 AM EST (11:26 UTC)
Expired
Aug 22, 2001, 7:00 AM EST
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Delaware County, IN

The radar

The Indianapolis radar (KIND), 96 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS53 KIND 221126
SVRIND
INC035-221200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 AM EST WED AUG 22 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN EAST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF MUNCIE

* UNTIL 700 AM EST

* AT 619 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GASTON...OR ABOUT 6 MILES NORTHWEST OF
  MUNCIE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUNCIE AT 635 AM EST
  SELMA AT 655 AM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4037 8550 4020 8558 4009 8531 4031 8524

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:25 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 22, 3:25 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 AM EST WED AUG 22 2001

PROGRESSIVE UPPR FLOW XPCTD TO CONT DURG THIS PD AS SHORT WV ENERGY
CROSSES THE GRTLKS TODAY. FLOW WL TEND TO VEER TO A MORE NWLY
DIRECTION LT IN FCST PD AS LONG WV TROFFING DVLPS OVR THE ERN U.S.
AT THE SFC...WK WM FNT CURRENTLY OVR IL WL MOV ACRS THE AREA THIS
MORN...EVENTUALLY STALLING OUT ACRS THE SRN GRTLKS BEFORE SAGGING
BACK SWD THRU THE AREA ON THURS.

IN THE NR TERM...SO FAR TSTM DVLPMT HAS BEEN TO THE N OF CWA IN
THE VCNTY OF LO LVL JET AND 850MB FNT. THERE STILL IS A SML THREAT
FOR SOME DVLPMT AS FNT RETREATS NEWD...BUT AREAS SW OF WM FNT LOOK
TO BE PRETTY WELL CAPPED TODAY. THICKNESS ORIENTATION ALSO SUGGESTS
ACTVTY OVR THE GRTLKS MAY BRUSH THE FAR NRN AND NERN ZONES AS WELL
OR MAY THROW OUT AN OUTFLOW BOUNDARY INTO THAT AREA. WL BE PUTTING
CHC POPS OVR THE ABOUT THE NE TWO THIRDS OF CWA FOR TODAY AS A RESULT
WITH THE HIEST POPS NE.

AXIS OF LO LVL JET SETTLES SWD INTO THE AREA TONIGHT...ALTHOUGH IT
SHOULD BE QUITE A BIT WEAKER THAN IT CURRENTLY IS. THIS COMBINED WITH
FNT BEGINNING TO SAG BACK TO THE S...WL CONT WITH CHC POPS TONIGHT AND
THURS WITH THE HIEST POPS IN THE N TONIGHT AND OVR THE CENTRAL AND
SRN ZONES ON THURS.

LO LVL TEMP PTNS SUGGEST NGM MOS NUMBERS ARE REASONABLE FOR THE MOST
PART...SO LTL ADJUSTMENT NEEDED.

.IND...NONE.
JAS

In the hours before

Special weather statement, Aug 22, 6:00 AM EST, 26 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-221300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST WED AUG 22 2001

...A FEW SEVERE STORMS POSSIBLE OVER PARTS OF CENTRAL INDIANA TODAY
AND TONIGHT...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS TODAY AND TONIGHT FOR AREAS ROUGHLY NORTH OF
A DANVILLE ILLINOIS TO GREENSBURG LINE. DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN THREATS.

SPOTTER ACTIVATION MAY BE REQUIRED IN THE RISK AREA TODAY AND
TONIGHT.

JAS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:01 AM ESTSevere Thunderstorm WarningINDRandolph44 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.